Arkansas, 2009Flash Flooding in Arkansas, August 18, 2009
August 18, 2009 · NWS MEG · 2 events in 1 county or zone
Daytime heating combined with abundant tropical moisture from the remnants of Tropical Storm Claudette produced showers and thunderstorms over the Mid-South in the late afternoon and evening hours of August 18th, 2009. Some of the storms produced locally heavy rainfall which caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with abundant tropical moisture from the remnants of Tropical Storm Claudette produced showers and thunderstorms over the Mid-South in the late afternoon and evening hours of August 18th, 2009. Some of the storms produced locally heavy rainfall which caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 18, 2:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 18, 2:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT TUE AUG 18 2009
.DISCUSSION...
SCATTERED DIURNAL THUNDERSTORMS HAVE DEVELOPED OVER THE MIDSOUTH...
IN A WEAKLY CAPPED TROPICAL AIRMASS. A FEW STRONG STORMS WERE
NOTED OVER NORTHEAST AR...IN A LOW LEVEL INSTABILITY AXIS AND IN
PROXIMITY TO A MIDLEVEL SHORTWAVE LIFTING INTO SOUTHWEST MO.
EXPECT THUNDERSTORMS TO GRADUALLY DISSIPATE WITH THE LOSS OF
SURFACE HEATING THIS EVENING. CANNOT RULE OUT A ISOLATED SHOWER OR
THUNDERSTORM BEYOND MIDEVENING... BUT WILL HOLD POPS BELOW 20 PERCENT
BEYOND MIDEVENING. EXPECT ADDITIONAL ISOLATED SHOWERS AND
THUNDERSTORMS ON WEDNESDAY...PEAKING IN COVERAGE DURING THE
AFTERNOON.
AN UNSEASONABLY DEEP UPPER LEVEL LONGWAVE TROF WILL DROP INTO THE
GREAT LAKES REGION ON THURSDAY... CARVED OUT BY AN UPPER LEVEL JET
DIVING FROM SOUTHWEST CANADA INTO THE LOWER/MID MS RIVER VALLEY.
THIS WILL HELP DRIVE A STRONG SURFACE COLD FRONT INTO THE MIDSOUTH
THURSDAY EVENING. NAM12 MODEL PROGS CAPES AT OR BELOW 1000 J/KG
AHEAD OF THE SURFACE FRONT...BUT THERE SHOULD BE SUFFICIENT
FORCING FOR A FEW SEVERE STORMS ACROSS THE MIDSOUTH THURSDAY EVENING.
FRIDAY SHOULD SEE STORMS PUSH OFF TO THE SOUTH...REPLACED BY
CLEARING SKIES AND MODIFIED CANADIAN HIGH PRESSURE. HAVE REFRAINED
FROM UNDERCUTTING GFS MEX MOS TEMPS TOO MUCH AT THIS EARLY
STAGE... BUT IT APPEARS THAT THE MODEL IS HEDGING ITS BETS A
LITTLE TOO CLOSE TO CLIMATOLOGY FOR TEMPS AND DEWPOINTS. IN ANY
CASE...THE UPCOMING WEEKEND WILL BE COOLER...LESS HUMID AND FREE
OF RAIN.
PWB
&&
.AVIATION...
18Z TAFS
VFR CONDITIONS SHOULD PERSIST FOR MUCH OF THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE FORECAST
AREA AND MAY AFFECT THE TAF SITES ESPECIALLY KMEM AND KTUP. WINDS
WILL REMAIN LIGHT AND MAINLY FROM THE SOUTH.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 73 89 75 90 / 20 40 20 40
MKL 70 88 72 89 / 20 50 20 50
JBR 72 90 73 88 / 30 40 20 40
TUP 72 87 72 88 / 20 60 20 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 18, 3:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT TUE AUG 18 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
423 PM CDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL OCCUR
THROUGH 9 PM CDT MAINLY NORTHWEST OF A HELENA ARKANSAS TO MEMPHIS
TO PARSONS TENNESSEE LINE.
THE MAIN HAZARD IS FLASH FLOODING AS 1 TO 3 INCHES OF RAINFALL OR
LOCALLY MORE CAN BE EXPECTED. GUSTY WINDS UP TO 60 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FROM THE NORTHWEST
LATE THURSDAY AFTERNOON INTO FRIDAY. THERE IS THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS AS THE FRONT MOVES THROUGH THE
REGION. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL
WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW LOCATIONS NORTH OF
A HELENA ARKANSAS TO MEMPHIS TO PARSONS TENNESSEE LINE THROUGH
9 PM CDT.
SPOTTER ACTIVATION MAY BE REQUIRED FOR PORTIONS OF THE AREA LATE
THURSDAY AFTERNOON INTO FRIDAY.
MBS/PWB
In the hours before
Special weather statement, Aug 18, 1:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT TUE AUG 18 2009
ARZ008-017-181945-
RANDOLPH AR-LAWRENCE AR-
217 PM CDT TUE AUG 18 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
WESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 11 MILES NORTHEAST OF DALTON TO 32 MILES SOUTHWEST OF
RAVENDEN AT 218 PM CDT...MOVING SOUTHEAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Aug 18, 2:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT TUE AUG 18 2009
ARZ009-018-182100-
CLAY AR-GREENE AR-
327 PM CDT TUE AUG 18 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES NORTHEAST OF LAFE AT 327 PM CDT...MOVING EAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 18, 2:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT TUE AUG 18 2009
ARZ018-026-MOZ113-182100-
CRAIGHEAD AR-GREENE AR-DUNKLIN MO-
335 PM CDT TUE AUG 18 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS...
EXTREME SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHEAST OF BROOKLAND AT 335 PM CDT...MOVING NORTHEAST AT 5
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CRAIGHEAD...DUNKLIN AND GREENE COUNTIES...INCLUDING
LOCATIONS NEAR BROOKLAND AND PARAGOULD...SHOULD MONITOR THIS STORM
CLOSELY.
Flash Flood, Greene
- When
- August 18, 4:00 PM CST to 5:00 PM CST
- Where
- Greene County, 1.4 mi S of Paragould Muni Arpt to 1.07 mi E of Paragould
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.050, -90.516
Heavy rain produced flash flooding along Highway 412 in downtown Paragould.
Flash Flood, Greene
- When
- August 18, 4:03 PM CST to 5:03 PM CST
- Where
- Greene County, Marmaduke to 0.78 mi NNE of Marmaduke
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -90.380
Heavy rain produced flash flooding in Marmaduke. Several roads were flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, August 18, 200910 injured · $20 million · EF1 · 1 event
- Drought in Texas, August 18 to 31, 2009$21 million · 4 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$530,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in New York, August 18, 2009$608,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$121,000 · 56 kt wind · 26 events
- Flash Flooding and Hail in South Dakota, August 18 to 19, 2009$35,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Winds in Alabama, August 18 to 21, 2009$31,000 · 11 events
- Tornado and Hail in Colorado, August 18, 2009EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, August 18, 2009$27,000 · 50 kt wind · 8 events
- Damaging Winds in New York, August 18, 2009$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 18, 2009$13,000 · 70 kt wind · 19 events
- Damaging Winds in New Jersey, August 18, 2009$25,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192942, 192944.